Easy Fix for Post-Op Shivers?
Up to half of patients have shivers and chills when they regain consciousness after surgery. The cause is unknown, but may be linked to the body cooling down, according to the study authors.
"Postoperative shivering is a frequent complication in patients recovering from general anesthesia. It causes significant pain and discomfort," said lead researcher Dr. Takahiro Tadokoro. He's a physician anesthesiologist at the University of the Ryukyus in Okinawa, Japan.
"Postoperative shivering can also put a strain on the cardiovascular system. Therefore, we need to prevent it, especially in patients with cardiopulmonary risk," Tadokoro added in a news release from the American Society of Anesthesiologists.
The study included 37 gynecologic surgery patients. They were given either acetaminophen (Tylenol) or a placebo intravenously after receiving general anesthesia. Postoperative shivering occurred in about 22 percent of the patients who received acetaminophen, compared with nearly three-quarters of those who received the placebo.
Also, the severity of shivering was much lower among patients who received acetaminophen, the researchers said.
"We believe our findings can be widely applicable, as acetaminophen is a relatively safe drug and commonly used," Tadokoro said.
The study was to be presented Saturday at the annual meeting of the American Society of Anesthesiologists, in Boston. Research released at meetings is usually considered preliminary until published in a peer-reviewed medical journal.
The American College of Surgeons offers patients resources on surgery.
© 2019 HealthDay. All rights reserved.
Posted: October 2017